Many common drugs can make it hard to fall or stay asleep.
It’s 4 a.m., and you can’t sleep. As you lie awake wondering why, consider whether any of your medications could be causing the trouble.
"Medications can interfere with sleep in a number of ways. Some delay sleep onset, which is how long it takes you to fall asleep. Some cause frequent nighttime awakenings or trigger early morning waking. And some medications impair sleep quality or how rested you feel in the morning," says Jennifer Corapi, a psychiatric clinical pharmacist at Harvard-affiliated Massachusetts General Hospital.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
About the Author
Heidi Godman, Executive Editor, Harvard Health Letter
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.